Alert archive / Michigan / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 14, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at May 26, 2020, 8:51 PM EDT for Benzie County, Grand Traverse County, Michigan. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 26, 2020, 8:51 PM EDT (00:51 UTC)
- Expired
- May 26, 2020, 9:30 PM EDT
- In force
- 39 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Benzie County, MI, Grand Traverse County, MI
The radar
The NCL Michigan radar (KAPX), 84 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.9 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 214 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 1783 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
451 WUUS53 KAPX 270051 SVRAPX MIC019-055-270130- /O.NEW.KAPX.SV.W.0014.200527T0051Z-200527T0130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Gaylord MI 851 PM EDT Tue May 26 2020 The National Weather Service in Gaylord has issued a * Severe Thunderstorm Warning for... East central Benzie County in northern Michigan... Southwestern Grand Traverse County in northern Michigan... * Until 930 PM EDT. * At 850 PM EDT, a severe thunderstorm was located over Buckley, or 13 miles east of Thompsonville, moving north at 20 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Kingsley, Buckley, Grawn, Karlin, Interlochen, Hannah and Interlochen State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4471 8586 4470 8548 4451 8550 4451 8582 TIME...MOT...LOC 0050Z 175DEG 19KT 4454 8567 HAIL...0.88IN WIND...60MPH $$ STJ
1 follow-up statement
681
WWUS53 KAPX 270127
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
927 PM EDT Tue May 26 2020
MIC019-055-270136-
/O.EXP.KAPX.SV.W.0014.000000T0000Z-200527T0130Z/
Benzie MI-Grand Traverse MI-
927 PM EDT Tue May 26 2020
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BENZIE AND
SOUTHWESTERN GRAND TRAVERSE COUNTIES WILL EXPIRE AT 930 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 4471 8586 4470 8548 4451 8550 4451 8582
TIME...MOT...LOC 0126Z 175DEG 19KT 4473 8569
$$
STJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:33 PM EDT, 5 hours 18 minutes earlier.
Area forecast discussion, May 26, 3:33 PM EDT, 5 hours 18 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 333 PM EDT Tue May 26 2020 .NEAR TERM...(Through Wednesday) Issued at 210 PM EDT Tue May 26 2020 ...Thunderstorms Popping This Afternoon... High Impact Weather Potential...Thunderstorm potential with little threat of severe weather. Thunderstorms popping this afternoon in moist air with some help from terrain influences. Expect some showers and thunderstorms to continue to develop along US-131 and eventually move north and east and dissipate by late evening. SBCAPEs around 1500J/kg across the interior were helping the storm develop. Will need to keep an eye on the storms interactions with lake breezes, but overall little shear in this light wind regime and high freezing level (arnd 13kft) will make it tough to get severe thunderstorms today. Pattern Synopsis/Forecast...Upper low continues to rotate slowly through the southern Plains with troughing north into western Canada. Surface low and frontal boundary extends north to south through the plains. Warm and moist air remains east of the boundary over much of the eastern US. The upper trough/surface boundary move slowly east reaching the western parts of Lake Superior by Wednesday night. Warm moist air remains entrenched over the Great Lakes Wednesday. CAPE values will be in the 500-1000J/kg range as temperatures again get into the 80s with surface dewpoints in the 60s. Wind fields remain light with a descent 850mb jet shoving north of the region. So once again, instability around for thunderstorms to develop but will need something to kick off the precipitation. So while do not expect widespread development of showers or thunderstorms, should be at least a chance of precipitation developing Wednesday. && .SHORT TERM...(Wednesday night through Friday) Issued at 332 PM EDT Tue May 26 2020 High impact weather potential: Chances of thunderstorms Wednesday night through Thursday night. Excessive rainfall possible Thursday through Friday morning. Southwesterly flow will continue to pump in Gulf moisture through Thursday night, producing a continued warm and humid air mass with the possibilities of showers and thunderstorms...especially Thursday afternoon and evening hours. Strong Bermuda High and low pressure over the Oklahoma area will be the cause of this continued southwesterly flow advecting Gulf moisture and warm temperatures into the forecast area. PWATS are still progged to be between 1.25 to 1.75" during this time frame. MLCAPE still around 400 J/kg during peak heating, but should be enough to continue producing some rain showers and possibly some thunder...especially with some decent lapse rates and dew points around 65 degrees with not much of a cap on forecast soundings. The low pressure near Oklahoma finally begins to move northward towards the Great Lakes region...bringing with it even more moisture to the forecast area and synoptic forcing to help with a more organized and widespread rain event Thursday through Friday morning. Localized rainfall amounts of 2.00" would not be out of the question. This would exacerbate flooding problems and recovery efforts near the Saginaw Bay area from last weeks flooding event. WPC has northern Michigan in the 3 day excessive rainfall outlook at this time. As mentioned above, winds will be southwesterly through Thursday, with gusts to 15-20 kts during the afternoon. Winds finally begin to veer to northwesterly Thursday night into Friday as aforementioned system passes to the east of Michigan. Daytime temperatures will continue to be above normal for this time of the year Thursday...reaching into the mid 70s to near 80. Much cooler and less humid air will arrive behind the departing system...only reaching into the mid 60s to low 70s. Some portions downwind from the Great Lakes will also be much cooler. Low temperatures Wednesday night will be in the upper 50s to low 60s and Thursday night will drop into the upper 40s to near 50 across eastern upper...while northern lower stays in the mid 50s. && .LONG TERM...(Friday night through Tuesday) Issued at 332 PM EDT Tue May 26 2020 High impact weather potential: Frost possible Saturday night. High pressure building into the forecast area will give the best chances for some precipitation-free days during the weekend. There is the potential of frost Saturday night as clear skies and light winds will produce good radiational cooling. The next chance for precipitation appears to be the beginning of next work week when a cold front associated with a low pressure system over Canada sweeps through the Great Lakes region. Daytime temperatures will begin below normal for this time of the year...only reaching into the upper 50s Saturday, but moderate a bit each day...until reaching near 70 by Monday. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 136 PM EDT Tue May 26 2020 VFR conditions will prevail through Wednesday. Some patchy fog could lower visibilities late tonight/early Wednesday. Light winds continue as well. Scattered showers and thunderstorms are expected this afternoon and early evening mainly across the interior of northern Lower Michigan. Wednesday scattered showers and thunderstorms are again possible. && .MARINE... Issued at 1011 AM EDT Tue May 26 2020 Persistent light winds continue through the week. Warm temperatures and sporadic thunderstorms continue through Thursday with cooler and drier weather to end the workweek. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && NEAR TERM...KF SHORT TERM...TL LONG TERM...TL AVIATION...KF MARINE...KF
Hazardous weather outlook, May 26, 3:45 PM EDT, 5 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 345 PM EDT Tue May 26 2020 MIZ016>018-020>036-041-042-086>088-095>099-271945- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 345 PM EDT Tue May 26 2020 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...This afternoon and tonight. A few thunderstorms are again possible this afternoon into early this evening across northern lower Michigan. Widespread severe weather is not expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There will be additional chances for thunderstorms at various times through Thursday. Although widespread heavy rainfall is not anticipated, locally heavy rainfall with any thunderstorms that move through the Saginaw Bay area could increase flooding concerns across that area. Heavy rainfall is forecast for northern Michigan Thursday through Friday morning, ponding of water on roadways, flooding of low lying areas, and local rivers will be possible. Frost is possible across inland portions of eastern upper and northern lower Michigan Saturday night. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord && For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-271945- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 345 PM EDT Tue May 26 2020 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...This afternoon and tonight. Marine stratus and fog will impact portions of the Great Lakes. A few thunderstorms are possible this afternoon and into the evening. Any thunderstorms that do develop will be capable of producing gusty winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There will be additional chances for thunderstorms at various times through Thursday. Any thunderstorms that do develop will be capable of producing gusty winds and intense rainfall rates. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && For more information visit http://weather.gov/gaylord.
In the hours before
Special weather statement, May 26, 3:31 PM EDT, 5 hours 20 minutes before
Special Weather Statement
National Weather Service Gaylord MI
331 PM EDT Tue May 26 2020
MIZ020-026-262030-
Leelanau-Grand Traverse-
331 PM EDT Tue May 26 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LEELANAU AND
WESTERN GRAND TRAVERSE COUNTIES...
At 330 PM EDT, a strong thunderstorm was located near Karlin, or 12
miles east of Thompsonville, moving north at 20 mph.
This storm will be near...
Interlochen State Park around 335 PM EDT.
Interlochen around 340 PM EDT.
Grawn around 345 PM EDT.
Traverse City around 400 PM EDT.
Traverse City State Park around 405 PM EDT.
Greilickville and Fouch around 415 PM EDT.
Cedar around 420 PM EDT.
Bingham around 425 PM EDT.
Other locations impacted by this storm include Good Harbor.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4453 8581 4474 8582 4500 8580 4495 8542
4451 8559 4452 8582
TIME...MOT...LOC 1930Z 189DEG 18KT 4459 8570
KJFLocal storm report, May 26, 4:22 PM EDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
422 PM EDT TUE MAY 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HEAVY RAIN 3 N GRAWN 44.71N 85.68W
05/26/2020 M2.40 INCH GRAND TRAVERSE MI PUBLIC
1 HOUR AND 10 MINUTE STORM TOTAL.
&&Local storm report, May 26, 4:47 PM EDT, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
447 PM EDT TUE MAY 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM HEAVY RAIN MEAUWATAKA 44.35N 85.53W
05/26/2020 E1.50 INCH WEXFORD MI PUBLIC
STORM TOTAL PRECIPITATION...APPROXIMATELY 1
TO 1.5 HOURS.
&&Local storm report, May 26, 4:50 PM EDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
450 PM EDT TUE MAY 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HEAVY RAIN 3 NNW GRAWN 44.70N 85.71W
05/26/2020 E1.25 INCH GRAND TRAVERSE MI PUBLIC
STORM TOTAL ESTIMATED FROM 1 TO 1.5 HOURS.
&&Special weather statement, May 26, 5:00 PM EDT, 3 hours 51 minutes before
Special Weather Statement
National Weather Service Gaylord MI
500 PM EDT Tue May 26 2020
MIZ022-023-262145-
Otsego-Montmorency-
500 PM EDT Tue May 26 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN OTSEGO AND WESTERN
MONTMORENCY COUNTIES...
At 500 PM EDT, a strong thunderstorm was located near Chester
Township, or near Lewiston, moving northeast at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Atlanta, Lewiston, Hetherton, Chester Township, Johannesburg, Briley
Township, Canada Creek Ranch and Clear Lake State Park.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4486 8428 4485 8437 4486 8456 4487 8459
4520 8436 4520 8421 4510 8400
TIME...MOT...LOC 2100Z 213DEG 23KT 4489 8443
JPBThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 8:02 PM EDT | Severe Thunderstorm Warning | APX | Manistee, Wexford | 58 min |
| May 26, 10:12 PM EDT | Special Weather Statement | APX | Crawford | 63 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.